I am 38 yrs. old and after receiving one shot of Lupron 3.75mg Depot in Nov. of l997 for an IVF I began having many side effects. I initially presented with extreme hip bone pain and nausea within 2 hrs of receiving the shot. The IVF failed and I never had a period 2-3-weeks post IVF, then I began having adrenaline rushes that would start in my heart and go up the side of my left throat and neck. Next they began happening every night upon falling asleep or would awaken me from sleep. Initial cardiac consult thought maybe too much stress was causing this, 4 days later I ended up in the hospital after having approx. l5-20 adrenaline rushes in a row with SVT. I was checked for pheochromocytoma (24 catecholomines, urine done) and a CT scan to R/O carcinoid syndrome. Both neg. I had parasthisia from my throat to my stomache for 7 months which resolved 2 months ago. Upper G.I. normal with no reflux. I continue to have sleeping problems, I either wake up abruptly and don't know why or an adrenaline rush will wake me up. Had a sleep study 2 wks ago and it showed several arousal's and during REM PVC's without a pause and SVT along with sleep apnea, Saturation never dropped below 93% (I have been an neonatal intensive care unit nurse for 9 yrs and have been on medical leave for 8 months). The sleep study showed that after 30 sec. of not breathing I wake up. Dr. suggested CPAP to see if it would be helpful, so far it only wakes me up more. I have spoken with a dentist who has a web page on Lupron victims and she suggested that perhaps I am having autonomic seizures and maybe Tegretol (spelling?) would be helpful as this is what made a huge difference for here sister who has also sufferred greatly since taking Lupron. My endocrinologist dx is hyperadregenic state and my reflexes continue to be hyperactive. My medications have been zanax 0.25 mg q 4 hrs (8 months) tenormin 50mg lx daily, paxil 5mg prescibed by my family Dr. and everytime he has tried to increase it my symptoms only get worse. Also I was on HRT, esatrogen patch climara 1/2 patch .5mg q 5 days along with progonal progesterone cream daily. (in Feb my estrogen was l3 and progesterone .2 previously I have never had an ovulation problem) I finally ovulated on my own l month ago and estrogen and prog. are within normal range now (something finally works right!) I know this is alot of info and out of order but hopefully you can sort it out. Any input re: nocturnal seizures or autonomic seizures would be greatly appreciated. One more thing I forgot to mention, whenever I fall asleep I can feel a chemical change occur in my brain and if I don't wake myself up fully I wll have an episode or event. Thank you for your time
Thanks for your question. In researching the clinical/pharmacological
literature for reported side-effects of leuprolide (Lupron) the following
article appears to be of particular interest in your case (I have also
included excerpts from the article's abstract:
Anxiety and mood disorders associated with gonadotropin-releasing hormone agonist therapy.
Psychopharmacol Bull 1997;33(2):311-6 (ISSN: 0048-5764)
Warnock JK; Bundren JC
Department of Psychiatry, University of Oklahoma Health Sciences Center at Tulsa 74129-1077, USA.
"(...) Recently, GnRH agonists such as leuprolide and goserelin have been
noted to be effective in treating mild to severe endometriosis. Side
effects of these agents are consistent with the physiological effects of
ovarian suppression, such as vasomotor instability, vaginal dryness, and
headaches. However, despite some reports of emotional lability as an
adverse effect of GnRH agonists, it appears that the occasional, rather
severe psychiatric consequences of these agents are underappreciated.
In this article, we present the case reports of 4 women of reproductive
age with no prior psychiatric history who were treated with a GnRH agonist
for endometriosis. These women developed symptoms consistent with various
psychiatric disorders, including panic disorder and major depression with
and without psychotic features. Three of these patients were given
sertraline while on GnRH agonist therapy, which improved their mood and
Despite the relatively long time interval (Nov '97) since you have received
this medication, the above information might provide helpful insight to your
I hope this information is helpful. Best of luck.
This information is provided for general medical education purposes only.
Please consult your doctor regarding diagnostic and treatment options.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.